Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Billings, MT

May 7, 2017Golden Valley County, Stillwater County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 7, 2017, 4:22 PM MDT for Golden Valley County, Stillwater County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2017, 4:22 PM MDT (22:22 UTC)
Expired
May 7, 2017, 4:45 PM MDT
In force
23 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Golden Valley County, MT, Stillwater County, MT

The radar

The Billings radar (KBLX), 57 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS55 KBYZ 072222
SVRBYZ
MTC037-095-072245-
/O.NEW.KBYZ.SV.W.0002.170507T2222Z-170507T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
422 PM MDT SUN MAY 7 2017

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  North central Stillwater County in south central Montana...
  Southeastern Golden Valley County in central Montana...

* Until 445 PM MDT

* At 422 PM MDT, a severe thunderstorm was located 11 miles south of
  Ryegate, or 34 miles north of Columbus, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ryegate and Lavina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4639 10886 4637 10886 4636 10884 4635 10883
      4632 10883 4632 10882 4631 10882 4630 10880
      4600 10921 4617 10945 4650 10906
TIME...MOT...LOC 2222Z 220DEG 34KT 4613 10926 

HAIL...1.00IN
WIND...60MPH
 
$$

Setzenfand

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:12 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 7, 3:12 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT Sun May 7 2017

.SHORT TERM...valid for Mon and Tue...

Convection getting started over the higher terrain of the
Beartooth and Crazy mountains this afternoon. Surface cold front
has worked eastward to a Baker to Sheridan line, but the much
cooler air and stronger pressure rises remain to the west-
northwest from Bozeman to Lewistown. Convective cold pool will
develop over western zones over the next few hours and coalesce
with the colder air behind the front and surge east through the
area tonight. At the same time a disturbance aloft will push
northeastward across the area. These features along with the
surface trof over SE MT will be the focus for convection tonight.
Strongest shear and highest CAPE values exist over central zones
including the Billings area and this will be the focus for
stronger convection late afternoon into early evening. By mid to
late evening the cold pool will surge into eastern zones and
intercept the inverted surface trof as it heads into the Dakotas
overnight. The later start to the convection over SE MT may limit
the strength of the storms there some. Just about any storms
through this evening may produce half inch size hail and gusts to
40 mph. A few stronger storms are possible. Several of the hi-res
CAM models continue to show a stronger storm developing over
Billings vicinity between 5 and 7pm. Outside of the hail and gusty
winds the precipitable water values are in the one inch range this
afternoon with surface dew points in the 50s. This will support
locally heavy rainfall with storms as well. Given the wet ground
conditions will have to watch for local flash flooding with any
persistent storms.

By sunrise most of the shower activity will have shifted southeast
of the area as drier air works in from the northwest. Despite the
upper trof over the area it looks like a mostly sunny and dry day
for most of the area. Temperatures will be near seasonal levels in
the 60s.

Another surge of energy and moisture pushes into the area from the
upper low over Colorado on Tuesday morning bringing another chance
for scattered showers and thunderstorms to the area. Temperatures
will be just a tad warmer than Monday but still near seasonal
averages.

Hydrology...Continue to see significant rises on area rivers and
streams this afternoon. With cooler air moving into the high
country for this week will see higher elevation snowmelt decrease.
However it will take several days for the melt water from the
current heatwave to work downstream, so additional rises can be
expected. Forecasts still keep water levels below flood stage on
larger waterways, but may still see some near bankfull conditions
on smaller foothills creeks and streams. Thunderstorms tonight
may cause local rises on some of these foothills streams as well
so those living in these areas should be alert for heavy rainfall
and take appropriate safety measures should it develop develop.
Recreationists should continue to use caution with the changing
river conditions across the region. Chambers

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

High pressure ridging builds over the forecast area on Wednesday
as a cut off low meanders across the four corners region into New
Mexico. This will keep the forecast area dry and warm with above
normal temperatures through Friday. Models then bring another
strong low onto the Pacific northwest coast Friday but diverge by
Saturday into early next week, but in general keep the low
stationary over the Pacific northwest Friday into Saturday. This
will bring a southerly flow aloft to the forecast area. Various
disturbances will move north within the flow, similar to the
current weather pattern, bringing returned chances for showers and
thunderstorms. Temperatures will be well above normal with 70s
Wednesday and Thursday and lower 80s possible Friday. Temperatures
will cool back to normal values next weekend as a result of more
cloud cover and shower/thunderstorm activity. Hooley

&&

.AVIATION...

Scattered showers and thunderstorms will move from south to north
this afternoon into this evening. The bulk of the activity will
be along and west of a Roundup-KBIL-KSHR line this afternoon. The
majority of the activity will slowly shift eastward into southeast
Montana by late afternoon/early evening. Some of the storms could
be strong with locally heavy rain, small hail and wind gusts to
40kts. MVFR conditions will be likely in any thunderstorm
activity. Otherwise, VFR conditions will prevail through tonight.
Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 044/064 045/068 045/074 048/079 050/081 051/068 047/067
    61/B    12/T    20/B    01/U    22/T    23/T    33/W
LVM 038/064 039/069 039/075 044/079 046/081 047/065 042/066
    62/W    12/T    20/U    02/T    23/T    34/T    44/W
HDN 045/066 045/069 043/075 047/081 049/083 050/070 046/072
    61/B    13/T    20/B    01/U    11/U    23/T    33/W
MLS 048/067 044/067 045/074 048/077 049/080 052/071 050/069
    51/B    03/T    20/U    00/U    00/U    11/B    33/W
4BQ 047/066 044/065 043/071 047/076 046/078 049/071 048/070
    61/N    15/T    31/B    00/U    00/U    11/B    22/W
BHK 046/064 039/064 041/069 042/072 043/074 045/067 045/065
    61/N    04/T    20/B    00/U    00/U    11/U    22/W
SHR 042/061 041/064 040/068 043/075 044/078 045/067 043/067
    52/W    24/T    31/B    01/U    12/T    22/T    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 7, 2:46 PM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
246 PM MDT Sun May 7 2017

MTZ028>042-056>058-063>068-WYZ098-099-072200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
246 PM MDT Sun May 7 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

Showers and thunderstorms expected tonight. A few storms could
produce small hail, gusty winds, and locally heavy rainfall. See
your local forecast for details.

In the hours before

Special weather statement, May 7, 2:57 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Billings MT
257 PM MDT SUN MAY 7 2017

MTZ034-041-066-067-072145-
Beartooth Foothills MT-Absaroka/Beartooth Mountains MT-
Northern Stillwater MT-Northern Sweet Grass MT-
257 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Big Timber, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Reed Point and Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4599 10976 4589 10951 4587 10953 4587 10955
      4560 10934 4544 10988 4561 11002
TIME...MOT...LOC 2056Z 213DEG 17KT 4567 10980

Setzenfand
Special weather statement, May 7, 3:38 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Billings MT
338 PM MDT SUN MAY 7 2017

MTZ034-042-072230-
Golden Valley MT-Northern Stillwater MT-
338 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY...

At 338 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles northeast of Big Timber to 9 miles
southwest of Absarokee. Movement was northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Columbus, Absarokee, Lavina, Reed Point, Halfbreed Lake Wildlife,
Hailstone Wildlife Refuge and Rapelje.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4645 10892 4562 10897 4559 10912 4552 10913
      4552 10919 4549 10919 4545 10942 4542 10944
      4553 10950 4554 10945 4559 10941 4560 10950
      4572 10957 4587 10955 4587 10951 4596 10950
      4596 10942 4604 10942 4604 10960 4608 10960
TIME...MOT...LOC 2138Z 237DEG 32KT 4604 10957 4543 10960

Borsum
Local storm report, May 7, 3:57 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
357 PM MDT SUN MAY 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 N REED POINT          45.77N 109.55W
05/07/2017  M1.00 INCH       STILLWATER         MT   TRAINED SPOTTER

&&

VLS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:15 PM MDTSpecial Weather StatementBYZBig Horn45 min
May 6, 6:44 PM MDTSpecial Weather StatementBYZGolden Valley46 min
May 7, 2:57 PM MDTSpecial Weather StatementBYZSweet Grass48 min
May 7, 3:17 PM MDTSevere Thunderstorm WarningBYZSweet Grass28 min
May 7, 3:38 PM MDTSpecial Weather StatementBYZStillwater52 min
May 7, 4:46 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell, Stillwater, Yellowstone41 min
May 7, 5:15 PM MDTSpecial Weather StatementBYZMusselshell45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.